Forum

JC Virus positive

Hi Everyone, I’m not feeling to great about things at the moment and I’m hoping you can help me figure stuff out. I came home from a Physio appointment today to find a letter waiting for me. It told me I’d moved from being negative to positive for the JC Virus :frowning: I’ve been on Tysabri for around 5 years, and up until recently it has been a wonder drug for me. It gave me back my life. Then, last year I had a debilitating relapse that look me from waking with one crutch to using a wheelchair most of the time. I never really recovered from this relapse. An MRI scan has shown little activity and no new lesions. I just don’t know what’s going on, all I know is I feel worse everyday. I’m having another relapse now because I’ve had a throat infection and I’m really scared I won’t get over this one now. I’ve got my next Tysabri infusion next week and I don’t know whether to stay on it or what the alternatives are. I hope you can help. Lost, scared and desperate.

Hi ive not had ms very long so no expery but know what it feels like to keep relapsing im on my 4th since december my last ome was the worst i was admitted to hospital for 9 days on 5th april as the relapse took my legs away ive never fully recovered is there a altetnative to tsybari hope u improve soon x

Hi

Sometimes I think one of the hardest things about MS is the amount of variability we can have, and having to weigh up choices every time something changes, so I’m not surprised you’re feeling like you are. I’ve been on it over 4 years now & have been JC positive for a while. Like you, it’s mostly been great for me so I’m hedging my bets and carrying on with it for now, as the probability of getting PML is low. There may come a time when I begin to question it though, and to be honest I don’t know how I’d make the decision - I guess just go with what I felt most peaceful about. But if I were you I’d speak to your neurologist & talk through your worries, and find out what the alternatives are, like Gilenya. And in terms of your next infusion, it should be fine to postpone it while you try & figure out what you want to do - you don’t have to make your final decision before your next one. Then if you do decide to carry on, you can rearrange another infusion.

Sorry I can’t help more

Dan

Hi Anon!

Sorry to read that you’re having a really tough time at the moment.

Unfortunately, I can pass no comment on Tysabri, but there are many, many people doing fantastically well on this DMD- just like you. Equally, there are many users who have transitioned from negative to positive and are happily continuing with Tysabri.

The fact that your MRI scan is showing little activity and no new lesions would personally suggest to me that Tysabri is ceasing to be the ‘wonder drug’ it once was within your body. But, I may be mistaken. Maybe blips like this can happen

Personally, I was advised to go with Alemtuzumab (aka. Campath, Lemtrada). I went into hospital Sept 9- 13th.

So far, I’m doing very, very well. In fact, my training times have never been so good! It’s a massive transition from where I was physically back in June 2013. As Lemtrada is the ‘top end’ DMD for suitable recipients and is now available on the NHS, maybe this is the treatment that you too should now consider!

Personally, I would be making an appointment to see my Neurologist sooner rather than later to have a serious conversation about the way forward.

As I am already at the summit of DMDs, I dread to think what will happen, if things start to go wrong for me. Ho hum!

Anyway, I hope things start to improve for you soon and you manage to get the train back on the tracks!

Keep us posted. It would be a really great good news story

Good luck

Tracyann x

Like others I would suggest making an appointment to discuss the situation and you’re options hun. You could do this with your neuro or m.s nurse? Please keep us posted and sorry to hear you’re having such a bad time xxx

I was a bit confused by Tracyann’s response. Why do no new lesions or activity on your MRI suggest the Tysabri is ceasing to work? And I thought Alemtuzamab was only helpful for people who were recently diagnosed with MS and did nothing for those who have had the disease for longer.

As far as delaying your infusion is concerned, again I would ask why? There is only a tiny chance that you will get PML and apart from this, there is no chance that the Tysabri can be doing you any harm. On the contrary, the drug is designed to be at optimum levels in your blood if you have it every four weeks. I have had one very bad experience where I delayed having Tysabri for a week (away on holiday during children’s half term week when I should have had the infusion) and deteriorated a lot over the days following the day I should have had it.

It may be that you are moving towards progressive MS. My neuro (one of the top specialists in MS in the country) thinks this is what is happening to me but he is still certain I should stay on Tysabri. He has started me on 80mg a day of Simvastatin as well, because there has been at least one stage 2 trial showing this slows progression. There are other drugs which have showed good results in slowing progression in stage 2 trials which are now going into stage 3 trials - google MS Smart.

If you want to try any of these drugs that may slow progression, you need to raise this tactfully with your neuro - it sounds like you still need to be on drug that reduces relapse rate, so make it clear that this is what you want, you just think you might need something else as well.

Hi guy, It’s Donna, I wrote the original post. I can’t thank enough for your replies and kind words. I’ve contacted my MS Nurse this morning and told her that I want to see my consultant neurologist ASAP. So just awaiting confirmation of an appointment. And I suppose I’ll just have to take it from there. Thanks again, I will keep you updated x

Apologies for confusing the hell out of you, Sewingchick! (and possibly everyone else who read it).

I don’t normally try to make obviously vacuous comments, but clearly it all came out exactly that- Doh!

Obviously, Tysabri has worked very well, because there are no new lesions or increased activity. But that said, my MS Nurse told me that Tysabri users can be switched to Campath, if it is deemed suitable!

As for Campath, I was officially diagnosed in June 2013, following a major relapse partially paralysing my left side. The extent of the damage to my brain warranted treatment with Campath, which took place in September.

However, I have actually had MS since 1995. I had a co-ordination problem for which I underwent an MRI scan. It was conducted privately, so I was able to keep the MRI scan. At the time, I was given no diagnosis and told to " Get on with your life".

In June 2013, I took the MRI scan to my Consultant Neurologist and he confirmed to me immediately that MS lesions were present on my brain in 1995. Between 1995 and 2013, I have obviously not received any treatment.

So, there you have it.

Tracyann